West Virginia, 2021

Damaging Winds in West Virginia, August 26, 2021

August 26, 2021 · NWS LWX · 3 events in 3 counties and zones

Isolated thunderstorms produced a few instances of wind damage over the eastern West Virginia Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated thunderstorms produced a few instances of wind damage over the eastern West Virginia Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 1:43 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 26, 1:43 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
243 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Weak high pressure will remain situated near our region through
the end of the week. A front will drop down into the region
from the Great Lakes late Friday into Saturday and stall nearby
through early next week. Another front may impact our region
midway through next week. A tropical influence of moisture from
a tropical system moving into the Gulf of Mexico this week could
enhance showers and thunderstorms during the middle to later
part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure will remain over the Atlantic through tonight. A
light southerly flow around this system will usher in hot and
humid conditions. Despite temperatures pushing into the lower to
middle 90s and dewpoint temperatures climbing into the middle
70s in some locations, heat indice values will remain below
criteria across the region. There will be a couple locations
near the metro areas and southwest into northeastern and eastern
Virginia in which heat indice values topple 100 degrees this
afternoon. Feeding off of this heat and moisture at the surface,
showers and a couple of strong to severe thunderstorms have
developed in the west and eastward toward southern Maryland and
the central Chesapeake Bay. The strongest thunderstorms have
warnings and are for potentially large hail and damaging wind
gusts. Additional strong to severe thunderstorms are expected to
develop later this afternoon to the north and east into the
metro areas and up near central Maryland.

Tonight will be warm and humid with mainly dry conditions,
especially after midnight. Some afternoon showers and
thunderstorms from this afternoon will carry over into the
middle part of the evening, mainly near the metro areas.
Patchy fog is also expected. Some fog may be locally dense
especially in areas that receive rainfall this afternoon and
evening.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will remain nearby Friday. The heat and humidity
will linger, allowing temperatures to climb into the 90s for
many location and heat indice values to reach the upper 90s to
lower 100s.

A weak cold front will approach from the north, but it should
stay to the north for Friday. A pressure trough will be present.
As shortwave energy passes nearby to the north, showers and
gusty thunderstorms are expected to develop mainly during the
afternoon and evening. Thunderstorms may become severe with
damaging winds and large hail. The best chance for severe
thunderstorms will be between I-81 and I-95, but north of I-66,
primarily. Bay and river breezes may also play a role in the
severe thunderstorm development on Friday into Friday evening.

A shortwave will likely pass by to the north Friday night into
early Saturday. Additional low-level forcing could tap into the
warm and humid air bringing a better chance for showers and
thunderstorms Friday night, despite loss of daytime heating. If
this scenario plays out, heavy rain could be an issue. If the
shortwave is weak, then precipitation will dissipate overnight
with the loss of daytime heating. Current forecast leans a
little closer to the second scenario, but this will have to be
monitored closely.

The shortwave will slowly slide to the east Saturday, but a weak
cold front will likely move into the area from the north and
east. A wind shift over the area will enhance the chances for
showers and thunderstorms. Some storms may be strong to perhaps
severe, especially along and southwest of the boundary, and some
storms may produce heavy rainfall anywhere. Convection should
dissipate Saturday night in coverage, but low clouds and areas
of fog are possible.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A cold front is forecast to drop into our region this weekend and
stall nearby Sunday through early next week. Broad high pressure
will remain situated over the southeastern US during the later parts
of this weekend and into early week and keep a general west to
southwesterly flow ongoing at 850 mb. The frontal boundary will
become the focus for the formation of continued showers and
thunderstorms through Tuesday. PW's will remain above 1.75 with
locally higher amounts close to 2 inches possible Sunday and Monday
with fair chance for CAPE above 1000 especially east of the Blue
Ridge. Slow storm movement along with a stalled boundary close by
suggests that some storms could produce heavy rainfall and depending
on the location of the front, a strong to SVR storm can't be ruled
out. 90 degree + weather is likely to continue through Monday next
week with overnight lows in the upper 60s to mid 70s.

The later half of the long term be heavy dependent on the
interaction between a tropical system currently located over the
western Caribbean and a cold front dropping through our region from
the Northwest. A tropical depression over the western Caribbean is
forecast to make landfall somewhere in central Gulf States as a Cat
1/2 Hurricane on Sunday. The main question for this system will be
what direction it will take once it moves inland.  A cold front is
forecast to drop down through our region late Monday through Tuesday
and progress southward on Tuesday driven by a high pressure to the
north. The tropical system may interact with the frontal boundary to
enhance rainfall. I feel the biggest concern may be over the
southern states especially Tennessee which received a lot of rain
recently. As the tropical system moves northeastward, the axis of
heaviest rain will likely shift toward our region late Tuesday
through Thursday period. Depending on the track the center of the
low takes, there could be multiple threats for our region. Flooding
could be a concern especially if the models trend eastward with the
trop low and if we continue to receive convection over the next 4 to
5 days. If the low stays west of our region, the shear on the east
side of the low could enhance the SVR and tor threat. There remains
a lot of uncertainty in the long term as the tropical system remains
disorganized and off-shore. The stretch of 90 degree weather may
break on Tuesday as the front pushes through our region.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered strong to severe thunderstorms this afternoon and
evening. The best chance will be across KCHO, KDCA and KIAD,
but storms are possible across the rest of the terminals as
well. Gusty winds may accompany any storm. Patchy fog is
possible near KCHO and other terminals that get rainfall from
showers and thunderstorms.

For Friday and Saturday, thunderstorms are possible each day,
especially during the afternoon and evening hours (although
convection may persist Friday night for some of the terminals).
Patchy fog is expected Friday night into Saturday, and low
clouds/fog may be more widespread Saturday night.

Showers and thunderstorms will be possible at all terminals Sunday
through Tuesday as a front remains stalled near the region and a
second front drops into the region from the northwest on Tuesday.
Periods of subVFR conditions will be possible with light winds
mainly out of the west.

&&

.MARINE...
High pressure over the Atlantic will cause a light southerly or
onshore flow through Friday night. A boundary will move into
the area from the north and east Saturday and it will stall out
nearby. Winds could approach or reach SCA criteria Friday night
into Saturday with that approaching boundary.

Showers and thunderstorms are possible each day through Saturday
night. The best chance for thunderstorms will be in the
afternoon/evening hours each day, and gusty winds may accompany
any storm that develops. For Friday night, showers and
thunderstorms may hang around into the overnight hours, but
confidence is low at this time.

Thunderstorms will be possible over our marine areas but subSCA
conditions are expected through Monday.

&&

.TIDES/COASTAL FLOODING...
Tide levels are forecast to remain slightly elevated over the next
several days. Although flooding is not explicitly forecast, caution
(or near minor) stages are possible at more vulnerable tidal
locations such as DC SW Waterfront and Annapolis through the end
of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...BJL/KLW
SHORT TERM...BJL/KLW
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
TIDES/COASTAL FLOODING...ADM
Hazardous weather outlook, Aug 26, 4:18 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
518 AM EDT Thu Aug 26 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A severe thunderstorm capable of producing damaging wind gusts is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices up to 105 degrees are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices may approach 100 degrees Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

In the hours before

Local storm report, Aug 26, 1:13 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     3 ENE GARRISONVILLE     38.51N  77.37W
08/26/2021                   STAFFORD           VA   DEPT OF HIGHWAYS

            TREE DOWN ON NORTHBOUND US-1 JEFFERSON DAVIS HIGHWAY
            NEAR VA-637 TELEGRAPH ROAD.

&&

EVENT NUMBER LWX2105607

DH
Local storm report, Aug 26, 1:15 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     1 WSW TRIANGLE          38.54N  77.34W
08/26/2021                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            TREE DOWN ON ROUTE 1 NEAR THE INTERSECTION WITH JOPLIN
            ROAD

&&

EVENT NUMBER LWX2105608

ADM
Local storm report, Aug 26, 1:17 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 W WIDEWATER           38.46N  77.34W
08/26/2021                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN ON POWER LINES IN THE 100 BLOCK OF VA-635
            DECATUR ROAD.

&&

EVENT NUMBER LWX2105609

DH
Local storm report, Aug 26, 2:04 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 SW STAFFORD           38.40N  77.43W
08/26/2021                   STAFFORD           VA   911 CALL CENTER

            TREES DOWN NEAR THE INTERSECTION OF US-1 JEFFERSON
            DAVIS HIGHWAY AND SHADY HILL LANE.

&&

EVENT NUMBER LWX2105610

DH
Local storm report, Aug 26, 2:43 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            1 NE FALMOUTH           38.35N  77.45W
08/26/2021                   STAFFORD           VA   DEPT OF HIGHWAYS

            VA-627 FORBES STREET BLOCKED DUE TO STANDING WATER.

&&

EVENT NUMBER LWX2105611

DH
Local storm report, Aug 26, 2:51 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             1 SW ROSSLYN            38.89N  77.08W
08/26/2021  M0.75 INCH       ARLINGTON          VA   BROADCAST MEDIA

&&

EVENT NUMBER LWX2105612

DH

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 26, 2:57 PM EST
Where
Grant County, 2.24 mi W of Arthur
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.066, -79.161

A tree and wires blew down onto a house in the 100 block of Beagle Boot Lane. Two trees blew down along WV-42 Lunice Creek Highway just southeast of Maysville.

Thunderstorm Wind, Mineral

When
August 26, 4:15 PM EST
Where
Mineral County, 0.69 mi NNW of Keyser
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.440, -78.984

Two trees blew down in Keyser as outflow winds channeled up the valley; one fell onto a house.

Thunderstorm Wind, Hardy

When
August 26, 4:30 PM EST
Where
Hardy County, 2.12 mi NE of Arkansas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.092, -78.702

Trees blew down along WV-29 Sperrys Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969458, 969459, 969460.